How Do I Treat a Lisinopril Rash?

Hydrocortisone can be used to treat a lisinopril rash.
Lisinporil may cause a persistent cough in addition to a rash.
Article Details
  • Written By: Cindy Quarters
  • Edited By: Shereen Skola
  • Last Modified Date: 01 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Lisinopril is a type of medication that is used to treat various types of circulatory problems, such as high blood pressure and congestive heart failure. This drug is one of a group of drugs referred to as angiotensin converting enzyme (ACE) inhibitors. Some of the side effects commonly seen with lisinopril include headache, tiredness and a persistent cough. A much less common side effect of this medication is a rash, which can usually be treated symptomatically with topical creams and antihistamines to reduce itching.

If the onset of the lisinopril rash is sudden and severe it may be a symptom of an allergic reaction to the drug. Other symptoms indicating this type of a reaction include swelling of lips, face or throat, and trouble breathing. Reactions such as these can be life threatening and should be treated as a medical emergency. Such problems are very rare, but if a rash is related to a serious allergic reaction it must be treated by a medical professional immediately.

Some relief from a lisinopril rash is often given by the application of topical creams and ointments containing hydrocortisone. These are usually widely available, and are generally inexpensive. Such creams will help to control any itch and inflammation that occurs as part of the rash. They should be applied as per the label instructions and used until the rash subsides.

Ad

It is best to avoid exposing a lisinopril rash to strong sunlight, as ultraviolet (UV) rays can act as an irritant and may cause the rash to get worse. Keep the rash covered when going outside to protect it from the sun. Avoid scratching the affected area, as a lisinopril rash could become infected if the skin is damaged by too much scratching. If it is difficult to stop scratching, keeping the fingernails cut very short can help minimize the damage done to the skin.

When washing, only mild soap should be used when a lisinopril rash is present. Harsh soaps may dry the skin and cause the rash to become increasingly itchy with dry, flaking skin. A bath with oatmeal in it may help to soothe the more troublesome aspects of the rash. If it continues to be bothersome, spreads or shows signs of becoming inflamed or infected, the only treatment for it may be to stop taking lisinopril. Once the medication is stopped the rash will generally begin to shrink and will usually disappear within a few weeks.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon945209
Post 6

I am taking lisinopril, and have developed a rash on my lower legs and arms. Is that a side effect of lisinopril?

anon336938
Post 5

I just flushed my lisinopril down the toilet today. I kept getting an itchy rash on my chin and upper lip and I couldn't figure out why until today. I did not take my lisinopril yesterday and I took it today and all of a sudden I got a rash again. I'll stick with Clonidine and Atenolol for now.

anon316857
Post 4

I have taken Lisinopril for many years with no problem. Then my doctor doubled the dose and I developed a horrible rash. Hydrocortisone cream did no good, nor did prednisone. I had to use calamine lotion to reduce the itch. It started on my torso and spread. Eventually, I had it everywhere but my palms, soles and face (although it had reached my neck and ears).

There is no way I will continue with this medicine. Do not be so cavalier about putting up with the rash.

seag47
Post 3

I had to stop using my favorite perfumed body wash because of my lisinopril rash. I switched to a gentle soap that wouldn't dry out my skin.

I also moisturized my skin with an unscented lotion. The rash did itch a little, but as long as I kept the area moisturized, it was bearable.

giddion
Post 2

@kylee07drg – Maybe the rash goes away when your body gets used to lisinopril. For some people, the relief the medicine gives would be worth enduring the rash.

I take lisinopril to lower my blood pressure, and it is the only thing that has worked. When my first blood pressure medication stopped working, my doctor added a low dose of lisinopril on top of it, and it has been keeping my blood pressure normal for years.

I have never developed a rash from the medicine, but if I had, I believe I would have just used hydrocortisone cream and went ahead with it. It helps me out so much that I wouldn't let a little rash stop me from taking it.

kylee07drg
Post 1

It's strange to me that a doctor would tell a patient to keep taking lisinopril if a rash appears. I understand that a mild rash may not pose danger, but still, it is a sign that a slight allergy is occurring, right? I wouldn't want to take anything that I was allergic to, because I have to take antihistamines every day to keep my allergies under control.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email